logo AFST
Approximate roots of a valuation and the Pierce-Birkhoff conjecture
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 21 (2012) no. 2, pp. 259-342.

In this paper, we construct an object, called a system of approximate roots of a valuation, centered in a regular local ring, which describes the fine structure of the valuation (namely, its valuation ideals and the graded algebra). We apply this construction to valuations associated to a point of the real spectrum of a regular local ring A. We give two versions of the construction: the first, much simpler, in a special case (roughly speaking, that of rank 1 valuations), the second – in the case of complete regular local rings and valuations of arbitrary rank.

We then describe certain subsets CSperA by explicit formulae in terms of approximate roots; we conjecture that these sets satisfy the Connectedness (respectively, Definable Connectedness) conjecture. Establishing this for a certain regular ring A would imply that A is a Pierce-Birkhoff ring (this means that the Pierce-Birkhoff conjecture holds in A).

Finally, we use these constructions and results to prove the Definable Connectedness conjecture (and hence a fortiori the Pierce-Birkhoff conjecture) in the special case when dimA=2.

Les résultats contenus dans ce papier constituent une étape dans notre tentative de démontrer la Conjecture de Pierce-Bikhoff pour des anneaux réguliers en toute dimension (et en particulier la conjecture classique pour un anneau de polynômes sur un corps réel clos). On commence par rappeler les conjectures de Connexité et de Connexité Définissable, qui ont toutes deux pour conséquence la conjecture de Pierce-Birkhoff.

Nous introduisons alors la notion de système de racines approchées pour une valuation ν sur un anneau A : c’est une collection Q d’éléments de A telle que tout ν-idéal est engendré par un produit d’éléments de Q. On se sert alors des racines approchées pour définir, par des formules explicites, des sous-ensembles du spectre réel de A, fortement susceptibles de vérifier la conjecture de Connexité Définissable.

On prouve ainsi la conjecture de Pierce-Birkhoff pour un anneau régulier arbitraire de dimension 2.

DOI: 10.5802/afst.1336
F. Lucas 1; J. Madden 2; D. Schaub 1; M. Spivakovsky 3

1 Département de Mathématiques/CNRS UMR 6093, Université d’Angers, 2, bd Lavoisier, 49045 Angers cédex, France
2 Department of Mathematics, Louisiana State University at Baton Rouge, Baton Rouge, LA, USA
3 Inst. de Mathématiques de Toulouse/CNRS 5219, Université Paul Sabatier, 118, route de Narbonne, 31062 Toulouse cédex 9, France
@article{AFST_2012_6_21_2_259_0,
     author = {F. Lucas and J. Madden and D. Schaub and M. Spivakovsky},
     title = {Approximate roots of a valuation and the {Pierce-Birkhoff} conjecture},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {259--342},
     publisher = {Universit\'e Paul Sabatier, Institut de Math\'ematiques},
     address = {Toulouse},
     volume = {Ser. 6, 21},
     number = {2},
     year = {2012},
     doi = {10.5802/afst.1336},
     mrnumber = {2978097},
     zbl = {1271.13051},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1336/}
}
TY  - JOUR
AU  - F. Lucas
AU  - J. Madden
AU  - D. Schaub
AU  - M. Spivakovsky
TI  - Approximate roots of a valuation and the Pierce-Birkhoff conjecture
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2012
DA  - 2012///
SP  - 259
EP  - 342
VL  - 21
IS  - 2
PB  - Université Paul Sabatier, Institut de Mathématiques
PP  - Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1336/
UR  - https://www.ams.org/mathscinet-getitem?mr=2978097
UR  - https://zbmath.org/?q=an%3A1271.13051
UR  - https://doi.org/10.5802/afst.1336
DO  - 10.5802/afst.1336
LA  - en
ID  - AFST_2012_6_21_2_259_0
ER  - 
%0 Journal Article
%A F. Lucas
%A J. Madden
%A D. Schaub
%A M. Spivakovsky
%T Approximate roots of a valuation and the Pierce-Birkhoff conjecture
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2012
%P 259-342
%V 21
%N 2
%I Université Paul Sabatier, Institut de Mathématiques
%C Toulouse
%U https://doi.org/10.5802/afst.1336
%R 10.5802/afst.1336
%G en
%F AFST_2012_6_21_2_259_0
F. Lucas; J. Madden; D. Schaub; M. Spivakovsky. Approximate roots of a valuation and the Pierce-Birkhoff conjecture. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 21 (2012) no. 2, pp. 259-342. doi : 10.5802/afst.1336. https://afst.centre-mersenne.org/articles/10.5802/afst.1336/

[1] Abhyankar (S.) and Moh (T.T.).— Newton-Puiseux expansion and generalized Tschirnhausen transformation I, Reine Agew. Math. 260, p. 47-83 (1973). | MR | Zbl

[2] Abhyankar (S.) and Moh (T.T.).— Newton-Puiseux expansion and generalized Tschirnhausen transformation II, Reine Agew. Math. 261, p. 29-54 (1973). | Zbl

[3] Andradas (C.), Bröcker (L.), Ruiz (J.M.).— Constructible Sets in Real Geometry, Springer (1996). | MR | Zbl

[4] Alvis (D.), Johnston (B.), Madden (J.J.).— Local structure of the real spectrum of a surface, infinitely near points and separating ideals, Preprint.

[5] Baer R..— Uber nicht-archimedisch geordnete Körper (Beitrage zur Algebra). Sitz. Ber. Der Heidelberger Akademie, 8 Abhandl (1927).

[6] Birkhoff (G.) and Pierce (R.).— Lattice-ordered rings, Annales Acad. Brasil Ciênc. 28, p. 41-69 (1956). | MR | Zbl

[7] Bochnak (J.), Coste (M.), Roy (M.-F.).— Géométrie algébrique réelle, Springer-Verlag, Berlin (1987). | MR | Zbl

[8] Cutkosky (S.D.), Teissier (B.).— Semi-groups of valuations on local rings, Michigan Mat. J., Vol. 57, p. 173-193 (2008). | MR

[9] Delzell (C. N.).— On the Pierce-Birkhoff conjecture over ordered fields, Rocky Mountain J. Math. | MR | Zbl

[10] Fuchs (L.).— Teilweise geordnete algebraische Strukturen, Vandenhoeck and Ruprecht (1966). | MR | Zbl

[11] Herrera Govantes (F. J.), Olalla Acosta (M. A.), Spivakovsky (M.).— Valuations in algebraic field extensions, Journal of Algebra, Vol. 312, N. 2, p. 1033-1074 (2007). | MR

[12] Goldin (R.) and Teissier (B.).— Resolving singularities of plane analytic branches with one toric morphism.

[13] Herrera Govantes (F. J.), Olalla Acosta (M. A.), Spivakovsky (M.), Teissier (B.).— Extending a valuation centered in a local domain to the formal completion, Preprint.

[14] Henriksen (M.) and Isbell (J.).— Lattice-ordered rings and function rings, Pacific J. Math. 11, p. 533-566 (1962). | MR | Zbl

[15] Kaplansky (I.).— Maximal fields with valuations I, Duke Math. J., 9, p. 303-321 (1942). | MR | Zbl

[16] Kaplansky (I.).— Maximal fields with valuations II, Duke Math. J., 12, p. 243-248 (1945). | MR | Zbl

[17] Krull (W.).— Allgemeine Bewertungstheorie, J. Reine Angew. Math. 167, p. 160-196 (1932). | Zbl

[18] Kuo (T.C.).— Generalized Newton-Puiseux theory and Hensel’s lemma in [[x, y]], Canadian J. Math., (6) XLI, p. 1101-1116 (1989). | MR | Zbl

[19] Kuo (T.C.).— A simple algorithm for deciding primes in [[x, y]], Canadian J. Math., 47 (4), p. 801-816 (1995). | MR | Zbl

[20] Lejeune-Jalabert (M.).— Thèse d’Etat, Université Paris 7 (1973). | MR

[21] Lucas (F.), Madden (J.J.), Schaub (D.) and Spivakovsky (M.).— On connectedness of sets in the real spectra of polynomial rings, Manuscripta Math. 128, p. 505-547 (2009). | MR

[22] Lucas (F.), Schaub (D.) and Spivakovsky (M.).— On the Pierce-Birkhoff conjecture in dimension 3, in preparation.

[23] MacLane (S.).— A construction for prime ideals as absolute values of an algebraic field, Duke Math. J. 2, p. 492-510 (1936). | MR

[24] MacLane (S.).— A construction for absolute values in polynomial rings, Transactions of the AMS 40, p. 363-395 (1936). | MR | Zbl

[25] MacLane (S.) and Schilling (O.F.G.).— Zero-dimensional branches of rank one on algebraic varieties, Ann. of Math. 40, 3 (1939). | Zbl

[26] Madden (J.J.).— Pierce-Birkhoff rings. Arch. Math. 53, p. 565-570 (1989). | MR | Zbl

[27] Madden (J.J.).— preprint.

[28] Mahé (L.).— On the Pierce-Birkhoff conjecture, Rocky Mountain J. Math. 14, p. 983-985 (1984). | MR | Zbl

[29] Marshall (M.).— Orderings and real places of commutative rings, J. Alg. 140, p. 484-501 (1991). | MR | Zbl

[30] Marshall (M.).— The Pierce-Birkhoff conjecture for curves, Can. J. Math. 44, p. 1262-1271 (1992). | MR | Zbl

[31] Matsumura (H.).— Commutative Algebra, Benjamin/Cummings Publishing Co., Reading, Mass. (1970). | MR | Zbl

[32] Prestel (A.).— Lectures on formally real fields, Lecture Notes in Math., SpringerVerlag-Berlin, Heidelberg, New York (1984). | MR | Zbl

[33] Prestel (A.), Delzell (C.N.).— Positive Polynomials, Springer monographs in mathematics (2001). | MR

[34] Priess-Crampe (S.).— Angeordnete Strukturen: Gruppen, Körper, projektive Ebenen, Springer-Verlag-Berlin, Heidelberg, New York (1983). | MR | Zbl

[35] Schwartz (N.).— Real closed spaces, Habilitationsschrift, München (1984). | MR | Zbl

[36] Spivakovsky (M.).— Valuations in function fields of surfaces, Amer. J. Math 112, 1, p. 107-156 (1990). | MR | Zbl

[37] Spivakovsky (M.).— A solution to Hironaka’s polyhedra game, Arithmetic and Geometry, Vol II, Papers dedicated to I. R. Shafarevich on the occasion of his sixtieth birthday, M. Artin and J. Tate, editors, Birkhäuser, p. 419-432 (1983). | MR | Zbl

[38] Teissier (B.).— Valuations, deformations and toric geometry, Proceedings of the Saskatoon Conference and Workshop on valuation theory, Vol. II, F-V. Kuhlmann, S. Kuhlmann, M. Marshall, editors, Fields Institute Communications, 33, p. 361-459 (2003). | MR

[39] Vaquié (M.).— Famille admise associée à une valuation de K[x], Séminaires et Congrès 10, edited by Jean-Paul Brasselet and Tatsuo Suwa, 2p. 391-428 (2005). | MR

[40] Vaquié (M.).— Extension d’une valuation, Trans. Amer. Math. Soc. 359, no. 7, p. 3439-3481 (2007). | MR

[41] Vaquié (M.).— Algèbre graduée associée à une valuation de K[x], Adv. Stud. Pure Math., 46, Math. Soc. Japan, Tokyo (2007).

[42] Vaquié (M.).— Famille admissible de valuations et défaut d’une extension, J. Algebra 311, no. 2, p. 859-876 (2007). | MR

[43] Vaquié (M.).— Valuations, Progr. Math., 181, Birkhäuser, Basel p. 539-590 (2000). | MR

[44] Wagner (S.).— On the Pierce-Birkhoff Conjecture for Smooth Affine Surfaces over Real Closed Fields, ArXiv:0810.4800 (2009). | Numdam | MR

[45] Zariski O., Samuel P..— Commutative Algebra, Vol. II, Springer Verlag. | MR | Zbl

Cited by Sources: